Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 38, NWS Midland/Odessa, TX

June 20, 2009Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 20, 2009, 4:39 AM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2009, 4:39 AM CDT (09:39 UTC)
Expired
Jun 20, 2009, 7:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 32 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 837 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
837 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 200939
FFWMAF
TXC135-201245-
/O.NEW.KMAF.FF.W.0038.090620T0939Z-090620T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 AM CDT SAT JUN 20 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ECTOR COUNTY IN WEST TEXAS...

* UNTIL 745 AM CDT

* AT 437 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A THUNDERSTORM NEAR WEST ODESSA CAPABLE OF PRODUCING FLASH FLOODING.
  THIS STORM WAS MOVING NORTH AT 25 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
  WEST ODESSA...
  ODESSA...
  GOLDSMITH...
  GARDENDALE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3206 10267 3206 10230 3166 10230 3166 10268

$$
2 follow-up statements
000 
WGUS74 KMAF 201105
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 AM CDT SAT JUN 20 2009

TXC135-201245-
/O.CON.KMAF.FF.W.0038.000000T0000Z-090620T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-
605 AM CDT SAT JUN 20 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR ECTOR
COUNTY...

AT 604 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A THUNDERSTORM CAPABLE OF PRODUCING FLASH FLOODING.  THIS STORM
WAS LOCATED NEAR PLEASANT FARMS...OR 10 MILES SOUTH OF ODESSA...MOVING
NORTH AT 25 MPH.  HEAVY RAIN HAS FALLEN ACROSS PARTS OF ODESSA WITH 
ADDITIONAL RAIN EXPECTED.

THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...PLEASANT FARMS...ODESSA AND GARDENDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3206 10267 3206 10230 3166 10230 3166 10268

$$
000 
WGUS74 KMAF 201201
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 AM CDT SAT JUN 20 2009

TXC135-201245-
/O.CON.KMAF.FF.W.0038.000000T0000Z-090620T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-
701 AM CDT SAT JUN 20 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR ECTOR
COUNTY...

AT 701 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING
AT 42ND AND DIXIE.  OTHER STREET FLOODING IS EXPECTED IN ODESSA.

THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...PLEASANT FARMS...WEST ODESSA AND ODESSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT
DROWN.

&&

LAT...LON 3206 10267 3206 10230 3166 10230 3166 10268

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 12:44 AM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jun 20, 12:44 AM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1244 AM CDT SAT JUN 20 2009

.DISCUSSION...

&&

.AVIATION...
WIDESPREAD STORMS WILL CONTINUE THROUGH THE NIGHT... ESPECIALLY
FOR CNM AND INK.  HAVE TEMPO TSRA ALL TAFS WITH SOME CEILINGS DOWN
INTO THE IFR CATEGORY EXPECTED. NOT LOOKING FOR CONDITIONS TO
IMPROVE MUCH TIL AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 945 PM CDT FRI JUN 19 2009/

DISCUSSION...

LATEST SFC ANALYSIS SHOWS MID-50 SFC DEWPOINTS BACKED UP ALL THE
WAY TO KROW...KATS...AND KGDP. MEANWHILE...CONVECTION CONTINUES DEVELOPING
SOUTH OF THE BORDER...AND MOVING NORTH ON THE WESTERN EDGE OF AN UPPER
RIDGE CENTERED OVER THE CENTRAL GULF STATES. 00Z KMAF SOUNDING INDICATES
WET-BULB ZEROES ARE MOST LIKELY TOO HIGH FOR HAIL...BUT K INDEX IS
AT 36C...AND PWATS OVER 1.75 INCH...SO HEAVY RAINFALL REMAINS THE MAIN
THREAT OVERNIGHT...AND THE FFA CONTINUES. WE/LL DO A QUICK UPDATE FOR
TEMPS...DEWPOINTS...WINDS...AND SKY COVER BASED ON LATEST NAM...WHICH
ADVISES LEAVING WX...POP...AND QPF GRIDS ALONE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS AREA...
     MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REAGAN...
     TERRELL...UPTON.

&&
Hazardous weather outlook, Jun 19, 3:52 PM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT FRI JUN 19 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-202100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
352 PM CDT FRI JUN 19 2009 /252 PM MDT FRI JUN 19 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE LIKELY THROUGH TONIGHT ACROSS MUCH OF WEST
TEXAS AND SOUTHEASTERN NEW MEXICO. HEAVY RAINFALL WILL BE A
CONCERN...PARTICULARLY ACROSS THE MARFA PLATEAU...BIG BEND
REGION...DAVIS MOUNTAINS...LOWER TRANS PECOS AND PORTIONS OF THE
EASTERN PERMIAN BASIN...WHERE A FLASH FLOOD REMAINS IN EFFECT
THROUGH TONIGHT. SOME OF THESE MENTIONED AREAS HAVE RECEIVED HEAVY
RAINFALL OVER THE PAST FEW DAYS AND ADDITIONAL HEAVY RAINFALL
COULD LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY RAIN WILL BE POSSIBLE AGAIN SATURDAY FROM THE BIG BEND TO
THE NORTHERN PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:29 PM CDTAreal Flood AdvisoryMAFCrane, Pecos, Ward3 hr
Jun 19, 10:52 PM CDTAreal Flood AdvisoryMAFBrewster, Presidio3 hr
Jun 20, 12:14 AM CDTRiver Flood WarningMAFBrewster8 hr
Jun 20, 1:35 AM CDTRiver Flood WarningMAFPresidio12 hr
Jun 20, 4:14 AM CDTAreal Flood AdvisoryMAFEctor2 hr
Jun 20, 4:44 AM CDTAreal Flood AdvisoryMAFAndrews, Gaines2 hr
Jun 20, 4:56 AM CDTAreal Flood AdvisoryMAFBrewster, Crane, Pecos, Terrell, Upton3 hr
Jun 20, 6:16 AM CDTAreal Flood AdvisoryMAFMidland119 min
Jun 20, 7:42 AM CDTFlash Flood WarningMAFEctor2 hr
Jun 20, 8:15 AM CDTAreal Flood AdvisoryMAFMidland3 hr
Jun 20, 8:31 AM CDTAreal Flood AdvisoryMAFHoward3 hr
Jun 20, 10:04 AM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Jun 20, 10:08 AM CDTFlash Flood WarningMAFReagan3 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.